Alert archive / Texas / Tornado Warnings in 1999

Tornado Warning 99, NWS Norman, OK

May 16, 1999Foard County, Hardeman County, Wilbarger County, Texas

NWS Norman, OK issued this tornado warning at May 16, 1999, 8:37 PM CDT for Foard County, Hardeman County, Wilbarger County, Texas. It was in force for 38 min. 5 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 16, 1999, 8:37 PM CDT (01:37 UTC)
Expired
May 16, 1999, 9:15 PM CDT
In force
38 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Foard County, TX, Hardeman County, TX, Wilbarger County, TX

What was reported inside it

TimeReportWhereRemark
May 16, 8:38 PM CDTThunderstorm Wind 52Chillicothe, TX
May 16, 8:38 PM CDTHail 1Chillicothe, TX
May 16, 8:39 PM CDTTornado F1Thalia, TX
May 16, 8:55 PM CDTHail 1.75Tolbert, TX
May 16, 9:00 PM CDTHail 1Chillicothe, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 4:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.6 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1999-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3513 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1999-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3513 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
880 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
1.3
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KOKC 170139 RRA
TOROKC
TXC155-197-487-170215-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
837 PM CDT SUN MAY 16 1999

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN FOARD COUNTY IN WESTERN NORTH TEXAS
  SOUTHEAST HARDEMAN COUNTY IN WESTERN NORTH TEXAS
  WESTERN WILBARGER COUNTY IN WESTERN NORTH TEXAS

* UNTIL 915 PM CDT

* AT 837 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING A TORNADO. THE MOST DANGEROUS PORTION OF 
  THE STORM WAS LOCATED 8 MILES WEST OF RAYLAND...MOVING EAST 
  NORTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE CHILLICOTHE...LOCKETT...MEDICINE
  MOUND...ODELL...RAYLAND AND VERNON

TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO AN
INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS.

LAT...LON 3413 9972 3400 9957 3413 9919 3440 9943

CJS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 16, 4:00 PM CDT, 4 hours 37 minutes earlier.

Area forecast discussion, May 16, 4:00 PM CDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
400 PM CDT SUN MAY 16 1999

WEAK SHORT WAVE MOVING THROUGH SOUTHWEST TEXAS THIS AFTERNOON
COMBINED WITH STRONG HEATING MAY LEAD TO A FEW THUNDERSTORMS
DEVELOPING ALONG THE DRYLINE IN WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS DURING THE LATE AFTERNOON AND EVENING HOURS... AS PER WW 274.
SURFACE MOISTURE CONVERGENCE HAS MAINTAINED A LOCAL MAX IN THIS
AREA. SOUTHWEST WINDS AHEAD OF THE DRYLINE IN NORTHWEST OKLAHOMA HAS
RESULTED IN WEAKER SURFACE CONVERGENCE IN THIS AREA. MEANWHILE... A
COLD FRONT IN THE OKLAHOMA PANHANDLE IS EXPECTED TO MOVE INTO
NORTHWEST OKLAHOMA LATER TONIGHT. THUNDERSTORMS ARE ALSO EXPECTED TO
DEVELOP ALONG THE FRONT AND SPREAD SOUTHEAST. ETA IS INDICATING A
FAVORABLE JUXTAPOSITION OF UPPER LEVEL JET STREAKS ACROSS THE CWA
LATE TONIGHT... LEADING TO UPPER LEVEL DIVERGENCE. MODELS SEEM TO
USE RESULTING LIFT TO WEAKEN THE CAP A BIT OVER THE AREA. THUS COULD
ALSO SEE A FEW THUNDERSTORMS DEVELOP LATE AHEAD OF THE COLD FRONT.
MOST OF THE THUNDERSTORMS EXPECTED TO BE IN THE SOUTHEAST BY MONDAY
AFTERNOON WITH DRY WEATHER IN THE AREA BY TUESDAY. WILL MAINTAIN A
CHANCE FOR MORE THUNDERSTORMS ON THURSDAY WITH ANOTHER WAVE MOVING
ACROSS THE AREA.

FCSTID = 32
OKC   68  78  56  80 /  50  60  10   0
HBR   66  81  55  83 /  50  50  10   0
SPS   69  81  57  83 /  50  60  20   0
GAG   61  71  50  79 /  40  20  10   0
PNC   68  76  55  78 /  50  50  10   0
DUA   71  80  59  82 /  40  60  30  10

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, May 16, 8:21 PM CDT, 16 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
821 PM CDT SUN MAY 16 1999

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    SAYRE                     OK   60 MPH WIND GUST
05/16/99   BECKHAM                        EMERGENCY MGT. REPORT

0740 PM    15 NW WILLOW              OK   60 MPH WIND GUST
05/16/99   GREER                          PUBLIC REPORT

0800 PM    1 NW CHEYENNE             OK   59 MPH WIND GUST
05/16/99   ROGER MILLS                    MESONET REPORT

0800 PM    7 N CHEYENNE              OK   .75 INCH HAIL
05/16/99   ROGER MILLS                    PUBLIC REPORT

FM
Local storm report, May 16, 8:21 PM CDT, 16 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
821 PM CDT SUN MAY 16 1999

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    SAYRE                     OK   60 MPH WIND GUST
05/16/99   BECKHAM                        EMERGENCY MGT. REPORT

0740 PM    15 NW WILLOW              OK   60 MPH WIND GUST
05/16/99   GREER                          PUBLIC REPORT

0800 PM    1 NW CHEYENNE             OK   59 MPH WIND GUST
05/16/99   ROGER MILLS                    MESONET REPORT

0800 PM    7 N CHEYENNE              OK   .75 INCH HAIL
05/16/99   ROGER MILLS                    PUBLIC REPORT

FM
Local storm report, May 16, 8:29 PM CDT, 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
829 PM CDT SUN MAY 16 1999

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0827 PM    3 S SHARON                OK   2.50 INCH HAIL
05/16/99   WOODWARD                       SPOTTER REPORT

FM
Local storm report, May 16, 8:29 PM CDT, 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
829 PM CDT SUN MAY 16 1999

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0827 PM    3 S SHARON                OK   2.50 INCH HAIL
05/16/99   WOODWARD                       SPOTTER REPORT

FM
Local storm report, May 16, 8:36 PM CDT, 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
836 PM CDT SUN MAY 16 1999

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    MANGUM                    OK   WIND DAMAGE
05/16/99   GREER                          ELECTRIC POLE BLOWN ONTO
                                          SMALL BLDG.

0828 PM    QUANAH                    TX   1.00 INCH HAIL
05/16/99   HARDEMAN                       AMATEUR RADIO REPORT

0832 PM    CAMARGO                   OK   .75 INCH HAIL
05/16/99   DEWEY                          SPOTTER REPORT

FM
Local storm report, May 16, 8:36 PM CDT, 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
836 PM CDT SUN MAY 16 1999

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    MANGUM                    OK   WIND DAMAGE
05/16/99   GREER                          ELECTRIC POLE BLOWN ONTO
                                          SMALL BLDG.

0828 PM    QUANAH                    TX   1.00 INCH HAIL
05/16/99   HARDEMAN                       AMATEUR RADIO REPORT

0832 PM    CAMARGO                   OK   .75 INCH HAIL
05/16/99   DEWEY                          SPOTTER REPORT

FM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:03 PM CDTSevere Thunderstorm WarningOUNHardeman42 min
May 16, 7:54 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman51 min
May 16, 9:18 PM CDTSevere Thunderstorm WarningOUNWilbarger42 min
May 16, 9:25 PM CDTSevere Thunderstorm WarningOUNFoard50 min
May 16, 9:43 PM CDTSevere Thunderstorm WarningOUNWilbarger47 min
May 16, 10:16 PM CDTSevere Thunderstorm WarningOUNFoard44 min
May 16, 10:22 PM CDTSevere Thunderstorm WarningOUNWichita53 min
May 16, 10:29 PM CDTSevere Thunderstorm WarningOUNWilbarger46 min
May 16, 10:36 PM CDTFlash Flood WarningOUNFoard, Wilbarger3 hr
May 16, 11:12 PM CDTSevere Thunderstorm WarningOUNWichita, Wilbarger48 min

Nearby

Tornado Warnings in Texas, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.